Montana, 2012

High Wind in Montana, December 13, 2012

December 13, 2012 · NWS TFX · 3 events in 1 county or zone

High winds were measured over the Northern Rocky Mountain Front, mostly in and around Glacier Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds were measured over the Northern Rocky Mountain Front, mostly in and around Glacier Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 4:45 AM MST, 15 minutes earlier.

Area forecast discussion, Dec 13, 4:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST Thu Dec 13 2012

UPDATED AVIATION SECTION

.DISCUSSION...
THURSDAY THROUGH SATURDAY...A relatively quiet weather pattern
will continue for the area through the end of the work week and
into the weekend. A large scale trough continues to move across
the area..however most of the energy capable of producing
widespread precipitation will remain well to the south towards the
Four Corners region of the United States. The best chance of
precipitation will once again remain over the higher terrain
especially in the mountains of Southwest Montana and along the
Rocky Mountain Front. Most of the area will be under the influence
of breezy southwest winds that will create downslope conditions
across North Central and Central Montana. Temperatures will remain
seasonal mild under the dry conditions. Additional energy is
expected to move across the area Saturday bringing a return to
clouds and some mountain precipitation conditions over the plains
are expected to remain relatively dry and mild. Suk

SATURDAY NIGHT THROUGH THURSDAY...Medium range models remain in
decent agreement though some differences in timing continue. Weak
shortwave energy moves across the area late Saturday/early Sunday
resulting in scattered snow in the mountains and isolated snow over
the plains. Upper ridging takes place Monday and the warm advection
that develops across the area will keep isolated snow showers in the
picture. A lee side surface trof Monday and Monday night will result
in breezy conditions at times. Southwest flow aloft develops over
the area Tuesday as an upper trof moves to the Pacific Northwest.
Dynamics associated with this feature are not significant and snow
amounts will be very light. As the upper trof moves east of the area
on Wednesday, an upper ridge rebuilds and ushers in a drier regime
before shifting east on Thursday as yet another trof pushes onshore
the west coast.  Temperatures will remain near or slightly above
seasonal averages.

&&

.AVIATION...
UPDATED 1145Z.
Westerly flow aloft will continue. A weak disturbance aloft will
move across the area today with precipitation being confined mainly
to the western mountains and the higher terrain of Southwest
Montana. Patchy morning fog is possible through 17z, mainly along
open waterways and in low-lying areas. Surface winds will be gusty
along the Rocky Mountain Front after 18z. VFR conditions prevail
with MVFR/IFR conditions possible in areas with fog.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  23  38  20 /   0   0   0  10
CTB  34  14  34  11 /   0   0  10  10
HLN  35  15  33  17 /  10   0   0  10
BZN  35  17  36  18 /  30  20  10  20
WEY  30  20  30  18 /  50  50  30  50
DLN  35  20  35  19 /  10  10  10  10
HVR  32  12  29  11 /  10   0   0  10
LWT  38  20  39  15 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...EMANUEL
AVIATION...EMANUEL

weather.gov/greatfalls
Hazardous weather outlook, Dec 12, 9:10 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MST WED DEC 12 2012

MTZ008>015-044>055-140415-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
910 PM MST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 13, 5:00 AM MST to 3:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Peak wind gust of 61KT (70MPH) was reported 14 miles W of Saint Mary, MT at the Logan Pass Visitors Center.

High Wind, North Rocky Mountain Front

When
December 13, 7:00 AM MST to 9:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

High sustained winds of 35KT (40MPH) was reported 1 mile ENE of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.

High Wind, North Rocky Mountain Front

When
December 13, 10:00 AM MST to 4:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Peak high wind gust of 56KT (65MPH) was reported 8 miles SE of Glacier Park, MT at the Deep Creek RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426392, 426393, 426394.